Alert archive / Nevada / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at May 8, 2020, 1:05 PM PDT for Clark County, Lincoln County, Nye County, Nevada; Mohave County, Arizona. It took effect at May 10, 2020, 11:00 AM PDT. It was in force for 10 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 2020, 1:05 PM PDT (20:05 UTC)
- In effect from
- May 10, 2020, 11:00 AM PDT
- Expired
- May 10, 2020, 9:02 PM PDT
- In force
- 10 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 134 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 4:11 PM PDT | FLASH FLOOD | Willow Beach Road, AZ | FLASH FLOODING OCCURRED THIS AFTERNOON ALONG WILLOW BEACH ROAD. THE ROAD HAS BEEN CLOSED DUE TO DAMAGE. ONE VEHICLE WAS STUCK IN THE DEBRIS. |
| May 10, 7:18 PM PDT | TSTM WND DMG | 1 Wsw Callville Bay, NV | LAKE MEAD DISPATCH REPORTED A CAPSIZED VESSEL IN SWALLOW BAY AT 7:18PM. ALL 12 PEOPLE ON BOARD RESCUED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4339 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
384 WWUS85 KVEF 082005 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 105 PM PDT Fri May 8 2020 AZZ102-NVZ463-464-091100- /O.UPG.KVEF.FW.A.0001.200510T1800Z-200511T0600Z/ /O.NEW.KVEF.FW.W.0001.200510T1800Z-200511T0600Z/ Northwest Deserts/Northwest Plateau-Sheep Range-Spring Mountains- 105 PM PDT Fri May 8 2020 /105 PM MST Fri May 8 2020/ ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM SUNDAY FOR LOW RH AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 102, 463, AND 464... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 11 AM to 11 PM Sunday. The Fire Weather Watch is no longer in effect. * TIMING...Sunday late morning through Sunday evening. * WIND...Generally southwest winds 10 to 15 mph with gusts to 20 to 25 mph. Winds near thunderstorms may be erratic with gusts up to 45 mph. * HUMIDITY...10 to 20 percent depending on elevation. * THUNDERSTORMS...Dry thunderstorms with little or no precipitation are expected to form over the Warning area on Sunday, bringing the threat of cloud to ground lightning strikes and possible fire starts. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
6 follow-up statements
526 WWUS85 KVEF 091056 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 356 AM PDT Sat May 9 2020 AZZ102-NVZ463-464-092200- /O.CON.KVEF.FW.W.0001.200510T1800Z-200511T0600Z/ Northwest Deserts/Northwest Plateau-Sheep Range-Spring Mountains- 356 AM PDT Sat May 9 2020 /356 AM MST Sat May 9 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/ TO 11 PM PDT /11 PM MST/ SUNDAY FOR LOW RH AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 102, 463, AND 464... * TIMING...Sunday late morning through Sunday evening. * WIND...Generally southwest winds 10 to 15 mph with gusts to 20 to 25 mph. Winds near thunderstorms may be erratic with gusts up to 45 mph. * HUMIDITY...10 to 20 percent depending on elevation. * THUNDERSTORMS...Dry thunderstorms with little or no precipitation are expected to form over the Warning area on Sunday, bringing the threat of cloud to ground lightning strikes and possible fire starts. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions will occur during the warning period. Heed all fire restrictions. && $$ weather.gov/lasvegas
687 WWUS85 KVEF 092153 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 253 PM PDT Sat May 9 2020 AZZ101-NVZ461-462-465-466-101100- /O.EXA.KVEF.FW.W.0001.200510T1800Z-200511T0600Z/ Lake Mead NRA/Colorado River-AZ side-Lincoln County/Ely Dispatch- Nye County Deserts/Las Vegas Dispatch- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 253 PM PDT Sat May 9 2020 /253 PM MST Sat May 9 2020/ ...RED FLAG WARNING IN EFFECT FROM 11 AM PDT /11 AM MST/ TO 11 PM PDT /11 PM MST/ SUNDAY FOR LOW RH AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 461-465 IN SOUTHERN NEVADA AND FIRE WEATHER ZONE 102 IN NORTHWEST ARIZONA... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 11 AM PDT /11 AM MST/ to 11 PM PDT /11 PM MST/ Sunday. * TIMING...Sunday late morning through Sunday evening. * WIND...Generally southwest winds 10 to 15 mph with gusts to 20 to 25 mph. Winds near thunderstorms may be erratic with gusts up to 45 mph. * HUMIDITY...10 to 20 percent depending on elevation. * THUNDERSTORMS...Dry thunderstorms with little or no precipitation are expected to form over the Warning area on Sunday, bringing the threat of cloud to ground lightning strikes and possible fire starts. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions will occur during the warning period. Heed all fire restrictions. && $$ AZZ102-NVZ463-464-101100- /O.CON.KVEF.FW.W.0001.200510T1800Z-200511T0600Z/ Northwest Deserts/Northwest Plateau-Sheep Range-Spring Mountains- 253 PM PDT Sat May 9 2020 /253 PM MST Sat May 9 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/ TO 11 PM PDT /11 PM MST/ SUNDAY FOR LOW RH AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 102, 463, AND 464... * TIMING...Sunday late morning through Sunday evening. * WIND...Generally southwest winds 10 to 15 mph with gusts to 20 to 25 mph. Winds near thunderstorms may be erratic with gusts up to 45 mph. * HUMIDITY...10 to 20 percent depending on elevation. * THUNDERSTORMS...Dry thunderstorms with little or no precipitation are expected to form over the Warning area on Sunday, bringing the threat of cloud to ground lightning strikes and possible fire starts. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions will occur during the warning period. Heed all fire restrictions. && $$ weather.gov/lasvegas
050 WWUS85 KVEF 101018 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 318 AM PDT Sun May 10 2020 AZZ101-102-NVZ461>466-101815- /O.CON.KVEF.FW.W.0001.200510T1800Z-200511T0600Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 318 AM PDT Sun May 10 2020 /318 AM MST Sun May 10 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/ THIS MORNING TO 11 PM PDT /11 PM MST/ THIS EVENING FOR LOW RH AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 102, 463, AND 464... * TIMING...11 AM this morning through 11 PM this evening. * WIND...Generally southwest winds 10 to 15 mph with gusts to 20 to 25 mph. Winds near thunderstorms may be erratic with gusts up to 50 mph. * HUMIDITY...10 to 20 percent depending on elevation. * THUNDERSTORMS...Isolated to scattered dry thunderstorms with little or no precipitation are expected to develop over southern Nevada and northwest Arizona today, bringing the threat of cloud to ground lightning strikes and possible fire starts. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions will occur during the warning period. Heed all fire restrictions. && $$ weather.gov/lasvegas
974 WWUS85 KVEF 101812 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 1112 AM PDT Sun May 10 2020 AZZ101-102-NVZ461>466-110600- /O.CON.KVEF.FW.W.0001.000000T0000Z-200511T0600Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 1112 AM PDT Sun May 10 2020 /1112 AM MST Sun May 10 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT /11 PM MST/ THIS EVENING FOR LOW RH AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 102, 463, AND 464... * TIMING...Through 11 PM this evening. * WIND...Generally southwest winds 10 to 15 mph with gusts to 20 to 25 mph. Winds near thunderstorms may be erratic with gusts up to 50 mph. * HUMIDITY...10 to 20 percent depending on elevation. * THUNDERSTORMS...Isolated to scattered dry thunderstorms with little or no precipitation are expected to develop over southern Nevada and northwest Arizona today, bringing the threat of cloud to ground lightning strikes and possible fire starts. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions will occur during the warning period. Heed all fire restrictions. && $$ weather.gov/lasvegas
399 WWUS85 KVEF 102101 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 201 PM PDT Sun May 10 2020 AZZ101-102-NVZ461>466-111100- /O.NEW.KVEF.FW.W.0002.200511T1800Z-200512T0600Z/ /O.CON.KVEF.FW.W.0001.000000T0000Z-200511T0600Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 201 PM PDT Sun May 10 2020 /201 PM MST Sun May 10 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT /11 PM MST/ THIS EVENING FOR LOW RH AND DRY THUNDERSTORMS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102... ...RED FLAG WARNING IN EFFECT FROM 11 AM PDT /11 AM MST/ TO 11 PM PDT /11 PM MST/ MONDAY FOR STRONG SOUTHWEST WINDS AND LOW RH ACROSS NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 11 AM PDT /11 AM MST/ to 11 PM PDT /11 PM MST/ Monday. * TIMING...Through 11 PM this evening and again from 11 AM Monday morning until 11 PM Monday evening. * WIND...Today, generally southwest winds 10 to 15 mph with gusts to 20 to 25 mph. Winds near thunderstorms may be erratic with gusts up to 50 mph. Monday, southwest winds 20-25 mph with gusts 30-40 mph. * HUMIDITY...10 to 20 percent today depending on elevation. 5 to 15 percent on Monday. * THUNDERSTORMS...Isolated to scattered dry thunderstorms today with little or no precipitation expected in parts of southern Nevada and northwest Arizona. No thunderstorms are expected on Monday. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring....or are expected to occur. Lightning from thunderstorms producing little to no rain can increase chances for fire starts. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior and fire spread. && $$ weather.gov/lasvegas
104 WWUS85 KVEF 110402 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 902 PM PDT Sun May 10 2020 AZZ101-102-NVZ461>466-111300- /O.CAN.KVEF.FW.W.0001.000000T0000Z-200511T0600Z/ /O.CON.KVEF.FW.W.0002.200511T1800Z-200512T0600Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 902 PM PDT Sun May 10 2020 /902 PM MST Sun May 10 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/ TO 11 PM PDT /11 PM MST/ MONDAY FOR LOW RH AND GUSTY SOUTHWEST WINDS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102... ...RED FLAG WARNING IS CANCELLED FOR LOW RH AND DRY THUNDERSTORMS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102... The National Weather Service in Las Vegas has cancelled the Red Flag Warning as thunderstorm coverage decreases over the area this evening. The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 11 AM PDT /11 AM MST/ to 11 PM PDT /11 PM MST/ Monday. * TIMING...11 AM Monday morning until 11 PM Monday evening. * WIND...Southwest winds 20-25 mph with gusts 30-40 mph. * HUMIDITY...5 to 15 percent on Monday. * THUNDERSTORMS...No thunderstorms are expected on Monday. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring....or are expected to occur. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior and fire spread. && $$ weather.gov/lasvegas
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 8, 8:55 AM PDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 8, 8:55 AM PDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 855 AM PDT Fri May 8 2020 .SYNOPSIS...Dry and unseasonably warm weather will continue through Saturday. There will be a slight chance of thunderstorms Sunday as southerly wind flow ushers in moisture. Little to no rain is expected with these storms, but there is some concern for wildland fire starts due to lightning. Temperatures then fall back to near normal Tuesday and Wednesday, but low humidity and breezy to windy conditions may result in continued elevated wildland fire concerns. && .UPDATE... High pressure will build in today and tomorrow leading to temperatures rising across the area. Excessive Heat Warning for Death Valley still looks good as high temps top out between 108-113 both afternoons at Furnace Creek. Breezy winds down the Colorado River Valley will increase this afternoon out of the north with speeds around 15 knots gusting 20-25 knots. This will lead to some wave action between 1 to 1.5 feet across Lake Mohave. Forecast looks mostly on track and only minor tweaks were made to winds and temps. && .DISCUSSION...Very little change to previous forecast reasoning. High temps in Death Valley today and tomorrow are forecast to be 109 and 112, with Heat Risk a solid 3 in the lower elevations of the park, so the Excessive Heat Warning still looks good. Las Vegas high temp underachieved by a couple of degrees yesterday, so evening shift tweaked today's forecast down a bit, which looks reasonable. Still watching the potential for dry lightning over the weekend. By Saturday afternoon, models suggest neutrally stable or very weakly unstable conditions southeast of I-15, and just enough moisture to produce cumulus clouds, with thunderstorm development very unlikely but not impossible. Models are trending slightly more bullish on instability Saturday night, and previous shifts introduced small PoPs to parts of Clark and Mohave counties Sunday morning, which looks like the correct trend. Model thunderstorm probabilities have trended downward a bit on Sunday, but still exceed 10 percent east of a line from Caliente to Overton to Laughlin and top out near 25 percent in the Arizona Strip. Confidence in timing and placement of dry thunderstorms is not high enough to justify upgrading the Fire Weather Watch to a Red Flag Warning, so will let it ride for now. A pattern change is on the way for the first half of next week as a deep Pacific low (an offshoot of the big low currently spinning in the Gulf of Alaska) nears the Pacific Northwest coast Monday, breaking the heat wave, flushing out any lingering moisture, and bringing increasing southwest winds and lower humidity. These conditions will cause fire weather concerns, and if winds pick up just a bit more than forecast, Red Flag Warnings could be needed Monday or Tuesday. && .FIRE WEATHER...Hot and dry conditions over the last few weeks have cured lower elevations fuels in many areas of the lower Great Basin and Mojave Desert. This creates some concern over the weekend as moisture over northern Mexico gets pulled up into the Southwest, bringing with it a chance for low precipitation (dry) thunderstorms and associated lightning. On Saturday, thunderstorm formation over the lower Colorado River Valley and extreme southern Mohave County remains highly uncertain due to differences in timing of the moisture arrival among computer models. This will need to be watched closely. On Sunday, however, things appear more certain for dry thunderstorm formation. Due to this plus fuel moisture conditions, the Fire Weather Watch remains in effect for Mohave County and the Spring Mountains and Sheep Range in Clark County. Will hold off for issuing over Lincoln County for now, as fuel conditions are more marginal in that area and the northern extent of the thunderstorms is uncertain. && .AVIATION...For McCarran...East-northeast winds around 10kts will persist for a couple more hours before veering south and dropping below 8kts for the rest of the morning. Once winds drop off, expecting typical wind patterns through Saturday morning generally remain at or below 8kts. SCT-BKN high clouds are expected through the TAF period. For the rest of southern Nevada, northwest Arizona and southeast California...Gusty north winds are expected down the Colorado River Valley this morning, though speeds will be slightly lower than yeserday's winds. After midday, the strongest winds will be over and gusts should drop off at EED/IFP, and light winds are expected for this evening through Saturday morning. Elsewhere, light diurnal wind patterns are expected today. The only wind concern will be if a quick push of southwest or west winds will make it into BIH this afternoon. If breezy winds did push into BIH, they would likely pick up 23-03Z with gusts 15-20kts possible. Typical west winds 10-15kts expected tonight at DAG, otherwise light winds will prevail overnight. Occasional high clouds are expected at times through Saturday morning. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Discussion/Fire Weather...Morgan Aviation...Nickerson Update...Guillet For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Red Flag Warnings in Nevada, 2020Red Flag Warnings in Arizona, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.